Alert archive / Michigan / Storm Watches in 2011

Storm Watch 3, NWS Marquette, MI

September 28, 2011

NWS Marquette, MI issued this storm watch at Sep 28, 2011, 5:17 PM EDT. It took effect at Sep 29, 2011, 8:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 28, 2011, 5:17 PM EDT (21:17 UTC)
In effect from
Sep 29, 2011, 8:00 PM EDT
Expired
Sep 29, 2011, 5:14 AM EDT
In force
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this storm watch went out at Sep 28, 4:36 PM EDT, 41 minutes earlier.

Area forecast discussion, Sep 28, 4:36 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
436 PM EDT WED SEP 28 2011

.SYNOPSIS...
DRY AIR FILTERING AROUND CUTOFF LOW OVER SOUTHERN LOWER MICHIGAN HAS
ALLOWED FOR GOOD DEAL OF SUNSHINE OVR MUCH OF CWA THIS AFTN. EXCEPTION
IS FAR WEST CWA WHICH REMAINS BENEATH BAND OF LOW-LEVEL MOISTURE.
PATCHY FOG TONIGHT BUT OTHERWISE IT REMAINS QUIET AHEAD OF ORGANIZING
LOW PRESSURE SYSTEM AND FRONT CURRENTLY FM NORTHERN MANITOBA TO FAR
NW MINNESOTA. EXPECT DEEPENING LOW TO DIG ACROSS UPR LAKES ON
THURSDAY BRINGING VERY STRONG GUSTY WINDS AND WIDESPREAD PCPN TO
THE AREA THURSDAY AND THURSDAY NIGHT.
&&

.SHORT TERM /TONIGHT AND THURSDAY/...

MODELS HAVE COME INTO AGREEMENT WITH TRACK OF SHORTWAVE/SFC LOW
ACROSS THE AREA TOMORROW. MAIN ADJUSTMENT WAS A SLIGHTLY EARLIER
ARRIVAL OF STRONG GUSTY WINDS AS MAIN LOW DEEPENS OVR CNTRL UPR MI
AND HEADS INTO LOWER MICHIGAN BY THU EVENING. LEADING FRONT PUSHES
INTO WESTERN UPR MI BY 12Z ON THURSDAY AND WILL PROGRESS THROUGH
ENTIRE CWA BY 00Z ON FRIDAY. HEIGHT FALLS FM SHORTWAVE ALONG WITH
INCREASING 1000-850MB MOISTURE CONVERGENCE ALONG THE FRONT AND
INCREASING DIVERGENCE ALOFT FM H3 JET DIGGING FM NORTHERN PLAINS TO
WESTERN OHIO VALLEY SHOULD ALL COMBINE TO ALLOW SHOWERS TO EXPAND
WEST TO EAST ACROSS UPR MI THROUGH THE DAY. ADDITIONALLY JUST IN
WAKE OF FRONT...STRONG CYCLONIC NRLY LOW-LEVEL WINDS WILL RESULT IN
925MB MOISTURE ADVECTION/CONVERGENCE AND INCREASING RAIN SHOWERS OVR
THE HIGHER TERRAIN. RAIN AMOUNTS THROUGH LATE THURSDAY AFTN MAY
REACH UP TO A HALF INCH...MAINLY OVR THE EASTERN CWA.

WINDS WILL BE THE MAIN ISSUE WITH THE SYSTEM. GIVEN SFC LOW TRACKING
OVR EASTERN CWA AND INTO LOWER MICHIGAN THIS PUTS THE GREATEST
PRESSURE RISE-FALL COUPLET INTO NW UPR MI BY LATE THURSDAY AFTN AND
INTO SCNTRL UPR MI BTWN 00Z-03Z FRIDAY. PRIMARY THING GOING FOR THE
SYSTEM IS THE RAPID DEEPENING OF THE SFC LOW. THIS SHOULD OFFSET
FACT THAT THE SYSTEM OVERALL DOES NOT HAVE A GREAT AMOUNT OF COLD
AIR TO WORK WITH. EVEN SO...STEEPER LAPSE RATES 1000-900MB UP TO
10C COMBINING WITH 925MB WINDS 45-50KT SHOULD LEAD TO FREQUENT
GUSTS OVR 50 MPH ALONG LK SUPERIOR. IDEAL TIME WHEN STRONGER WINDS
ALOFT AND ISALLOBARIC COMPONENT LINK UP IS BTWN 21Z THURSDAY THROUGH
06Z FRIDAY. UPGRADED TO HIGH WIND WARNINGS FOR MOST AREAS THAT WERE
PREVIOUSLY WITHIN A HIGH WIND WATCH. ONLY EXCEPTION IS ONTONAGON AND
BARAGA AS IT APPEARS STRONGER CORE OF WINDS ALOFT...WHICH WITHOUT
THE REALLY COLD AIR THROUGH H85 IS IMPORTANT TO SEEING THE STRONGEST
WINDS...PASSES MAINLY TO THE EAST OF THOSE AREAS. FOR REST OF THE
CWA HOISTED WIND ADVY AS LONG AS WINDS LOOKED LIKE THEY WOULD REACH
CRITERIA THROUGH THURSDAY. AREAS UNDER THE ADVY IN THE SCNTRL WILL
NOT SEE STRONG WINDS UNTIL LATE THURSDAY AFTN THOUGH. BUFKIT SHOWS
QUITE STRONG WINDS ABLE TO BE MIXED DOWN DESPITE SUSTAINED WINDS
BARELY REACHING 20 KTS. EXPECT TO SEE MANY OBS EVEN INLAND ON
THURSDAY AFTN WITH HIGHER THAN NORMAL SPREAD BTWN SFC WINDS AND
GUSTS. FOR NOW...WENT WITH GUSTS TOWARD 50 MPH EVEN FOR THE INLAND
AREAS.

SHOULD BE NOTED THAT STRONG WINDS IN THIS FCST MAY CAUSE MORE ISSUES
THAN A SIMILAR STRENGTH WIND EVENT WOULD IN THE WINTER. THIS IS DUE
TO INCREASED POTENTIAL OF TREES TOPPLING OVR GIVEN WET SOILS IN
PLACE FM RECENT RAINS AND FACT THAT MAJORITY OF TREES STILL HAVE
LEAVES IN PLACE. HAVE MENTIONED THIS SPECIFIC IMPACT AND POSSIBLE
POWER OUTAGES IN THE HIGH WIND WARNING/ADVY STATEMENT.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY

THURSDAY NIGHT...THE STRONGER 700-300 MB QVECTOR CONV ASSOCIATED
WITH THE MID LEVEL TROUGH WILL BRING RAIN ACROSS THE CNTRL AND EAST
CWA DURING THE EVENING. THE DEEP MOISTURE...VERY STRONG 900 MB NORTH
WINDS IN THE 40-50 KT RANGE AND CAA DROPPING 850 MB TEMPS TO AROUND
0C (LAKE TEMPS IN THE 13C TO 15C RANGE) WILL ALSO RESULT IN LAKE
ENHANCED PCPN FOR LOCATIONS FAVORED BY NRLY FLOW. THE STRONG
OROGRAPHIC LIFT INTO N CNTRL UPPER MI COULD BRING LCLY HEAVIER RAIN
TO THE HIGHER TERRAIN WITH ADDITIONAL RAINFALL AMOUNTS TO AROUND AN
INCH POSSIBLE. SINCE MODELS SUGGEST THAT 850-700 MB MOISTURE WILL
SLIDE TO THE EAST OF THE WRN CWA...PCPN COVERAGE/INTENSITY WILL
DIMINISH EARLIER.

FRIDAY INTO SATURDAY...THE PRES GRADIENT AND WINDS WILL WEAKEN
STEADILY AS A RIDGE BUILDS INTO THE WRN LAKES. HOWEVER...WITH 850 MB
TEMPS DROPPING TO AROUND -4C...EXPECT LAKE EFFECT RAIN SHOWERS TO
CONTINUE FOR NORTH FLOW FAVORED AREAS AS PCPN BECOMES MORE
SCT/LIGHTER OVER THE WEST. THE ECMWF WAS A BIT FASTER IN MOVING THE
RIDGE INTO THE AREA AND WITH THE DEPARTURE OF THE 850 MB THERMAL
TROUGH. NEVERTHELESS... INSTABILITY OVER THE LAKE MAY BE STRONG
ENOUGH TO SUSTAIN SOME SCT -SHRA TO CONTINUE INTO CNTRL UPPER MI FRI
NIGHT EVEN WITH DRIER AIR MOVING IN. SOME LIGHT LAKE EFFECT PCPN MAY
LINGER EARLY SATURDAY. OTHERWISE...HIGH PRESSURE BUILDING ACROSS THE
AREA WILL BRING AN END TO ANY PCPN AND BRING SUNSHINE TO THE AREA BY
AFTERNOON.

SUN THROUGH WED...MODELS WERE CONSISTENT WITH THE MID LEVEL RIDGE
BUILDING INTO THE WRN GREAT LAKES INTO MON...WITH DRY WEATHER AND A
WARMING TREND. AS THE PATTERN AMPLIFIES AND THE RIDGE SHARPENS TO
THE WEST...HIGH PRES FROM CNTRL CANADA AND NRN ONTARIO WILL BUILD TO
THE SOUTH AND PUSH A FRONT INTO THE UPPER GREAT LAKES. THE
OPERATIONAL GFS AND ECMWF HINT AT POTENTIAL FOR SOME LIGHT PCPN
ALONG THE FRONT TUE AND INTO WED AS IT LIFTS TO THE NORTH AS A WARM
FRONT. HOWEVER...GIVEN FAIRLY WARM MID LEVELS...MDLS CONSENSUS
SLIGHT CHANCE POPS ARE APPROPRIATE FOR NOW.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

AT KCMX...STRATUS MAY PERSIST THROUGH LATE AFTN. CLEARING SKIES BY
EVENING SHOULD ALLOW FOR FOG/STRATUS TONIGHT AS HIGHER SFC DWPNTS
LINGER. STRONG COLD FRONT FCST TO PUSH THROUGH AROUND DAYBREAK
THURSDAY WILL BRING SHOWERS/IFR CONDITIONS AND GUSTY W-NW WINDS TO
30 KTS BY LATE MORNING. STRONGER WINDS THURSDAY AFTN WITH GUSTS
ABOVE 40 KTS POSSIBLE.

AT KSAW...GOOD FLYING CONDITIONS THROUGH MOST OF THE PERIOD. A RISK
OF SOME FOG AGAIN TONIGHT...BUT WOULD EXPECT IFR AT THE LOWEST WITH
ONLY A SMALL CHANCE OF SEEING A CEILING. COLD FRONT COMES THROUGH BY
LATE THURSDAY MORNING. EXPECT A CHANCE OF SHOWERS AS THE FRONT MOVES
THROUGH WITH GUSTY NW-N WINDS THEN DEVELOPING ON THURSDAY AFTN.
CONDITIONS SHOULD DROP TO MVFR WITH THE SHOWERS ALONG THE FRONT AND
THEN TO IFR BY THURSDAY EVENING WITH UPSLOPE FLOW.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

A LOW PRESSURE SYSTEM DEVELOPING OVER WESTERN ONTARIO WILL INTENSIFY
OVER LAKE SUPERIOR THURSDAY AND THURSDAY NIGHT...LEADING TO GALES
AND STORMS ACROSS THE ENTIRE LAKE. AT THE STRONGEST...COULD BE A
SOLID STORM FORCE WIND EVENT. AT THE LEAST WILL BE A HIGH END GALE
EVENT WITH A FEW STORM FORCE GUSTS. WINDS WILL BEGIN DIMINISHING
LATE THURSDAY NIGHT AND ALL GALES/STORMS WILL BE DONE BY MIDDAY
FRIDAY AT THE LATEST AS THE LOW SINKS TOWARDS THE LOWER GREAT LAKES
AND HIGH PRESSURE BUILDS OVER MN. THIS HIGH WILL DRIFT SOUTHEAST
ACROSS THE GREAT LAKES REGION THIS WEEKEND AND KEEP WINDS BELOW
20KTS FOR MOST OF THE LAKE.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND ADVISORY FROM 5 PM EDT /4 PM CDT/ THURSDAY TO 6 AM EDT /5
     AM CDT/ FRIDAY FOR MIZ002-004-009>013-084.

  HIGH WIND WARNING FROM 3 PM THURSDAY TO 8 AM EDT FRIDAY FOR
     MIZ001-003.

  HIGH WIND WARNING FROM 5 PM THURSDAY TO 8 AM EDT FRIDAY FOR
     MIZ005-006.

LAKE SUPERIOR...
  GALE WARNING FROM 8 PM THURSDAY TO 11 AM EDT FRIDAY FOR LSZ267.

  STORM WARNING FROM 5 PM THURSDAY TO 11 AM EDT FRIDAY FOR LSZ265-
     266.

  STORM WARNING FROM 2 PM THURSDAY TO 8 AM EDT FRIDAY FOR LSZ263-
     264.

  STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     LSZ249-250.

  STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     LSZ245>248.

  STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING FOR
     LSZ242>244.

  GALE WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING FOR
     LSZ240-241.

  GALE WARNING FROM 2 PM EDT /1 PM CDT/ TO 11 PM EDT /10 PM CDT/
     THURSDAY FOR LSZ162.

  GALE WATCH FROM THURSDAY EVENING THROUGH FRIDAY EVENING FOR
     LSZ251.

LAKE MICHIGAN...
  STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     LMZ221-250.

  GALE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
     LMZ248.

&&

SYNOPSIS...JLA
SHORT TERM...JLA
LONG TERM...JLB
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Sep 28, 4:37 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
437 PM EDT WED SEP 28 2011

MIZ001>006-291100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-
437 PM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHERLY WIND GUSTS OF 50 TO 60 MPH ARE EXPECTED CLOSE TO LAKE
SUPERIOR LATE THURSDAY AFTERNOON THROUGH FRIDAY MORNING BEHIND A
STRONG LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ009>013-084-291100-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN HOUGHTON-
437 PM EDT WED SEP 28 2011 /337 PM CDT WED SEP 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHERLY WINDS GUSTING TO 45 MPH ARE EXPECTED LATE THURSDAY
AFTERNOON THROUGH FRIDAY MORNING BEHIND A STRONG LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-291100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
437 PM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTH STORM FORCE GUSTS TO 50 KNOTS ARE POSSIBLE THURSDAY NIGHT INTO
FRIDAY MORNING BEHIND A STRONG LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-291100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
437 PM EDT WED SEP 28 2011 /337 PM CDT WED SEP 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHERLY STORM FORCE WINDS TO 50 TO 55 KNOTS ARE EXPECTED THURSDAY
AFTERNOON INTO FRIDAY MORNING ACROSS MUCH OF LAKE SUPERIOR BEHIND A
STRONG LOW PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ007-014-085-291100-
LUCE-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
437 PM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHERLY WINDS MAY GUST TO 45 MPH CLOSE TO LAKE SUPERIOR LATE
THURSDAY AFTERNOON THROUGH FRIDAY MORNING BEHIND A STRONG LOW
PRESSURE SYSTEM.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 10:19 PM EDTDense Fog AdvisoryMQTAlger, Baraga, Delta, Dickinson, Gogebic, Houghton and 7 more13 hr
Sep 28, 5:15 AM EDTHigh Wind WatchMQTAlger, Baraga, Houghton, Keweenaw, Marquette, Ontonagon11 hr
Sep 28, 5:17 AM EDTStorm WatchMQT12 hr
Sep 28, 4:08 PM EDTHigh Wind WarningMQTAlger, Houghton, Keweenaw, Marquette36 hr
Sep 28, 4:08 PM EDTWind AdvisoryMQTBaraga, Delta, Dickinson, Gogebic, Houghton, Iron and 4 more40 hr
Sep 28, 5:17 PM EDTGale WarningMQT48 hr
Sep 28, 5:17 PM EDTStorm WarningMQT36 hr

Nearby

Storm Watches in Michigan, 2011Every storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.